Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 234, NWS Dodge City, KS

August 27, 2014Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 27, 2014, 2:15 PM CDT for Ellis County, Trego County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2014, 2:15 PM CDT (19:15 UTC)
Expired
Aug 27, 2014, 2:40 PM CDT
In force
25 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 2:15 PM CDTHAIL 0.754 Ne Cedar Bluff, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WUUS53 KDDC 271915
SVRDDC
KSC051-195-272015-
/O.NEW.KDDC.SV.W.0234.140827T1915Z-140827T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
215 PM CDT WED AUG 27 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL TREGO COUNTY IN WEST CENTRAL KANSAS...
  WEST CENTRAL ELLIS COUNTY IN CENTRAL KANSAS...

* UNTIL 315 PM CDT

* AT 215 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CEDAR
  BLUFF...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HAYS...ELLIS...RIGA AND YOCEMENTO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3875 9961 3882 9976 3906 9967 3887 9934
TIME...MOT...LOC 1915Z 213DEG 18KT 3882 9968 

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
2 follow-up statements
272 
WWUS53 KDDC 271928
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
228 PM CDT WED AUG 27 2014

KSC051-195-272015-
/O.CON.KDDC.SV.W.0234.000000T0000Z-140827T2015Z/
TREGO KS-ELLIS KS-
228 PM CDT WED AUG 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR EAST CENTRAL TREGO AND WEST CENTRAL ELLIS COUNTIES...

AT 227 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RIGA...MOVING
NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...RIGA AND YOCEMENTO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3880 9958 3887 9972 3906 9967 3887 9934
TIME...MOT...LOC 1927Z 213DEG 18KT 3887 9964 

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
989 
WWUS53 KDDC 271940
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT WED AUG 27 2014

KSC051-195-271950-
/O.CAN.KDDC.SV.W.0234.000000T0000Z-140827T2015Z/
TREGO KS-ELLIS KS-
240 PM CDT WED AUG 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TREGO AND WEST
CENTRAL ELLIS COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL....
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3880 9958 3887 9972 3906 9967 3887 9934
TIME...MOT...LOC 1938Z 213DEG 18KT 3893 9959 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:32 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 27, 1:32 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
132 PM CDT WED AUG 27 2014

...UPDATE TO LONG TERM...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 202 AM CDT WED AUG 27 2014

SUBTLE UPPER LEVEL DISTURBANCES EMBEDDED IN A SOUTHWEST FLOW WILL
CROSS THE CENTRAL PLAINS OVER THE NEXT 36 TO 48 HOURS AS THE MAIN
UPPER LEVEL TROUGH MOVES SLOWLY EAST ACROSS THE FOUR CORNERS
REGION. EARLIER THIS MORNING THE WATER VAPOR LOOP, AND 00Z
WEDNESDAY UPPER AIR ANALYSIS PLACED ONE OF THE UPPER WAVES WERE
LOCATED OVER NORTHEAST NEW MEXICO. RADAR MOSAIC AND SURFACE
OBSERVATION INDICATED SCATTERED SHOWERS AND THUNDERSTORMS WERE
OCCURRING AHEAD OF THIS FEATURE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLE. NAM, GFS, AND HRRR WERE ALL IN GOOD AGREEMENT IN MOVING
THIS AREA OF PRECIPITATION ACROSS WESTERN KANSAS DURING THE EARLY
MORNING HOURS AND BASED ON 06Z VERIFICATION OF THE UPPER WAVE AND
AREA FAVORABLE FOR PRECIPITATION THESE MODELS APPEAR TO HAVE A
GOOD HANDLE ON THIS EARLY MORNING EVENT. WILL THEREFORE KEEP HIGH
CHANCE OR EVEN LIKELY WORDING FOR THUNDERSTORMS THROUGH AT LEAST
15Z ACROSS NORTH CENTRAL AND MUCH OF WESTERN KANSAS AS THE UPPER
WAVE PASSES.

AS THIS FIRST SYSTEM LIFTS NORTHEAST TOWARDS SOUTHERN NEBRASKA
LATER THIS MORNING...A SECOND UPPER LEVEL DISTURBANCE WILL BEGIN
TO APPROACH THE AREA FROM THE SOUTHWEST. THIS NEXT SYSTEM APPEARS
TO BE LOCATED NEAR THE NOSE OF AN 300MB JET STREAK AND IS
CURRENTLY FORECAST TO CROSS WESTERN KANSAS LATE THIS AFTERNOON AND
EARLY THIS EVENING. GIVEN THE LOCATION OF AN UPPER LEVEL JET LATE
TODAY/EARLY EVENING ALONG WITH MOISTURE, AND INSTABILITY AHEAD OF
THIS NEXT DISTURBANCE WILL INCREASE PRECIPITATION CHANCES DURING
THE AFTERNOON AND EARLY EVENING. MAIN HAZARD CURRENTLY APPEARS TO
BE PERIODS OF HEAVY RAINFALL, HOWEVER A FEW OF THE STRONGER
THUNDERSTORMS IN WEST CENTRAL AND PARTS OF NORTH CENTRAL KANSAS
MAY ALSO PRODUCE HAIL AND STRONG GUSTY WINDS.

AS FOR TEMPERATURES TODAY WILL UNDERCUT GUIDANCE AND TREND
TOWARDS WHAT THE 850MB 00Z THURSDAY MIX DOWN TEMPERATURES
SUGGESTED FOR HIGHS. GIVEN THE EXPECTED CLOUD COVER AND THE 00Z
850MB TEMPERATURES WILL FAVOR AFTERNOON TEMPERATURES MAINLY IN THE
MID 80S ACROSS WEST CENTRAL KANSAS AND UPPER 80S TO NEAR 90
ELSEWHERE. IN SOUTH CENTRAL KANSAS WHERE MORE SUN AND LESS CLOUDS
ARE EXPECTED WILL TREND SLIGHTLY WARMER.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 128 PM CDT WED AUG 27 2014

SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER ACROSS CENTRAL AND
EASTERN PORTIONS OF WESTERN KANSAS FRIDAY AS AN UPPER LEVEL
SHORTWAVE PUSHES EASTWARD OUT OF THE WESTERN HIGH PLAINS INTO THE
CENTRAL PLAINS EARLY IN THE PERIOD. AS THE UPPER LEVEL SHORTWAVE
MOVES ACROSS THE REGION, A PREVAILING SOUTHEASTERLY FLOW WILL
CONTINUE TO DRAW MOISTURE UP INTO CENTRAL KANSAS AHEAD OF A SURFACE
TROUGH EDGING EASTWARD ACROSS THE AREA. MEANWHILE, A +60KT UPPER
LEVEL JET CORE ASSOCIATED WITH THE SHORTWAVE IS PROJECTED TO LIFT
NORTHEAST AS IT SHIFTS EAST ACROSS WESTERN AND CENTRAL KANSAS. ALONG
WITH THE INCREASED DYNAMIC SUPPORT ALOFT PRESENT, SHOWERS AND
THUNDERSTORMS ARE LIKELY EARLY FRIDAY ACROSS CENTRAL KANSAS IN A
CORRIDOR OF INCREASED INSTABILITY ALONG AND AHEAD OF THE SURFACE
TROUGH AS IT MOVES THROUGH. DRIER CONDITIONS ARE THEN EXPECTED
ACROSS WESTERN KANSAS THROUGH THE WEEKEND AS THE UPPER LEVEL
SHORTWAVE KICKS EAST OUT OF THE CENTRAL PLAINS WHILE WEAK RIDGING
ALOFT MOVES OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS.

BELOW NORMAL TEMPERATURES ARE EXPECTED FRIDAY AS SLIGHTLY COOLER AIR
BEGINS TO FILTER SOUTHWARD INTO WESTERN KANSAS IN WAKE OF THE
SURFACE TROUGH PASSING THROUGH. THE GFS AND ECMWF SHOW H85
TEMPERATURES AROUND 20C ACROSS CENTRAL KANSAS WITH NEAR 25C IN
EXTREME SOUTHWEST KANSAS. ALTHOUGH INCREASED CLOUD COVER MAY BE
PRESENT EARLY IN THE DAY, LOOK FOR HIGHS GENERALLY UP INTO THE LOWER
TO MID 80S(F) FRIDAY AFTERNOON. A WARMING TREND IS THEN EXPECTED
THROUGH THE WEEKEND AS A WEAK UPPER LEVEL RIDGE TRANSITIONS EAST
ACROSS THE CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1210 PM CDT WED AUG 27 2014

THERE IS PLENTY OF MOISTURE IN THE AIR, AND MID LEVEL CLOUDS
BLANKET THE TAF AREA. A RATHER STRONG UPPER LEVEL WAVE WILL MOVE
IN FROM THE NORTHWEST THIS EVENING, AND THERE IS A CHANCE FOR SOME
STRONG STORMS AT EACH TAF SITE FROM APPROXIMATELY 21Z-03Z. CIGS
MAY GO DOWN TO OVC050 AND VSBYS TO 4-5SM IN RAIN AND FOG, BUT IFR
CONDITIONS ARE NOT ANTICIPATED. OVERNIGHT, EXPECT SOUTHEAST WINDS
OF 10 TO 13 KNOTS AND CIGS IN THE BKN090 RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  86  63  83 /  50  50  70  40
GCK  66  84  62  83 /  60  50  60  20
EHA  64  83  61  82 /  50  50  60  20
LBL  67  86  64  82 /  50  50  60  20
HYS  68  85  65  83 /  60  50  60  40
P28  71  88  67  85 /  40  60  70  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BURGERT
LONG TERM...JJOHNSON
AVIATION...BURKE
Hazardous weather outlook, Aug 27, 4:05 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
405 AM CDT WED AUG 27 2014

KSZ030-031-043>046-061>066-074>081-084>090-280915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
405 AM CDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BRIEFLY TAPER OFF THIS MORNING.
THUNDERSTORM CHANCES WILL THEN IMPROVE ACROSS ALL OF WESTERN
KANSAS BY THE MID AFTERNOON AND THEN CONTINUE THROUGH THE
OVERNIGHT HOURS. SOME THUNDERSTORMS LATE TODAY AND EARLY THIS
EVENING WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAINFALL.
ACROSS WEST CENTRAL AND NORTH CENTRAL KANSAS HAIL UP TO THE SIZE
OF QUARTERS AND AND WIND GUSTS UP TO 60 MPH WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM THURSDAY THROUGH
SATURDAY. A FEW STRONG THUNDERSTORMS THURSDAY AND THURSDAY NIGHT
WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAINFALL, SMALL HAIL
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM NORTH OF A JOHNSON
CITY TO GARDEN CITY TO NEAR RUSH CENTER LINE.

&&
BURGERT
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:13 PM CDTSpecial Weather StatementDDCHamilton47 min
Aug 26, 9:16 PM CDTFlash Flood WarningDDCHamilton3 hr
Aug 27, 4:13 PM CDTSpecial Weather StatementDDCLane47 min
Aug 27, 4:49 PM CDTSpecial Weather StatementDDCFinney56 min
Aug 27, 5:25 PM CDTSpecial Weather StatementDDCHaskell50 min
Aug 27, 5:52 PM CDTSpecial Weather StatementDDCLane53 min
Aug 27, 6:25 PM CDTSevere Thunderstorm WarningDDCLane24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.